Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 24, NWS La Crosse, WI

May 22, 2011Juneau County, Monroe County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at May 22, 2011, 2:16 PM CDT for Juneau County, Monroe County, Wisconsin. It was in force for 44 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2011, 2:16 PM CDT (19:16 UTC)
Expired
May 22, 2011, 3:00 PM CDT
In force
44 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Juneau County, WI, Monroe County, WI

The radar

The La Crosse radar (KARX), 91 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 2:30 PM CDTHAIL 0.25Mauston, WI
May 22, 2:30 PM CDTHAIL 1.255 N Mauston, WI
May 22, 2:44 PM CDTHAIL 2.75Mauston, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 12:07 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.3 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2011-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 351 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2011-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
351 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1006 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

676 
WUUS53 KARX 221916
SVRARX
WIC057-081-222000-
/O.NEW.KARX.SV.W.0024.110522T1916Z-110522T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
216 PM CDT SUN MAY 22 2011

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JUNEAU COUNTY IN CENTRAL WISCONSIN...
  EASTERN MONROE COUNTY IN WEST CENTRAL WISCONSIN...

* UNTIL 300 PM CDT

* AT 211 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED SEVERAL
  THUNDERSTORMS OVER EASTERN MONROE COUNTY NEAR TOMAH...AND ACROSS
  MUCH OF JUNEAU COUNTY IN CENTRAL WISCONSIN. THESE STORMS CAN
  PRODUCE HAIL UP TO ONE INCH IN DIAMETER.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MATHER AND NORMAY RIDGE AROUND 220 PM...
  MEADOW VALLEY AND THE MEADOW VALLEY FLOWAGE AROUND 225 PM...
  FINLEY AND NEW MINER AROUND 230 PM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS OCCASIONALLY PRODUCE TORNADOES...AND CAN DO SO QUICKLY.
MOVE INTO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS.

&&

LAT...LON 4364 8980 4364 9031 4373 9031 4373 9037
      4404 9055 4416 9045 4416 9031 4426 9031
      4425 8991 4419 8993 4418 8990 4415 8993
      4416 8997 4408 9003 4401 9000 4398 8996
      4391 8998 4387 8996 4378 8986 4367 8979
TIME...MOT...LOC 1915Z 214DEG 51KT 4409 9035
WIND...HAIL <50MPH 1.00IN

$$

SHEA
2 follow-up statements
016 
WWUS53 KARX 221923
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
223 PM CDT SUN MAY 22 2011

WIC057-081-222000-
/O.CON.KARX.SV.W.0024.000000T0000Z-110522T2000Z/
JUNEAU WI-MONROE WI-
223 PM CDT SUN MAY 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN MONROE
AND JUNEAU COUNTIES UNTIL 300 PM CDT...

THE PUBLIC REPORTED NICKLE SIZE HAIL EAST OF ELROY WISCONSIN AT 214 
PM WITH A THUNDERSTORM. THIS IS JUST ONE OF NUMEROUS STRONG TO SEVERE
THUNDERSTORMS FROM EAST OF TOMAH ACROSS MOST OF JUNEAU COUNTY IN 
CENTRAL WISCONSIN.

LARGE HAIL IS POSSIBLE ALONG INTERSTATE 90/94...NEAR THE CITY OF 
MAUSTON AND NECEDAH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEW LISBON AND I 90 94 EXIT 61 AROUND 225 PM...
  HIGHWAY 58 AND COUNTY G AND CASTLE ROCK DAM AROUND 230 PM...
  NECEDAH AND BUCKHORN STATE PARK AROUND 235 PM...
  NEW MINER AND SPRAGUE AROUND 245 PM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM SUNDAY EVENING FOR 
NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND WESTERN WISCONSIN. 
REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR 
NO NOTICE.

&&

LAT...LON 4364 8980 4364 9031 4373 9031 4373 9037
      4404 9055 4416 9045 4416 9031 4426 9031
      4425 8991 4419 8993 4418 8990 4415 8993
      4416 8997 4408 9003 4401 9000 4398 8996
      4391 8998 4387 8996 4378 8986 4367 8979
TIME...MOT...LOC 1921Z 214DEG 51KT 4378 9014
WIND...HAIL <50MPH 1.00IN

$$

SHEA
239 
WWUS53 KARX 221932
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
232 PM CDT SUN MAY 22 2011

WIC081-221940-
/O.CAN.KARX.SV.W.0024.000000T0000Z-110522T2000Z/
MONROE WI-
232 PM CDT SUN MAY 22 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MONROE COUNTY IS
CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED OR MOVED INTO 
NEIGHBORING COUNTIES.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 8 PM. CONDITIONS REMAIN 
FAVORABLE FOR ADDITIONAL SEVERE THUNDERSTORMS TO DEVELOP THAT MAY 
PRODUCE TORNADOES...ALTHOUGH IT MAY BE A COUPLE HOURS BEFORE STORMS 
MOVE BACK INTO THE AREA.

LAT...LON 4364 8980 4376 9026 4426 9031 4425 8991
      4419 8993 4418 8990 4415 8993 4416 8997
      4408 9003 4400 9000 4398 8996 4391 8998
      4386 8996 4378 8986 4370 8983 4367 8979
TIME...MOT...LOC 1930Z 214DEG 51KT 4389 9004

$$

WIC057-222000-
/O.CON.KARX.SV.W.0024.000000T0000Z-110522T2000Z/
JUNEAU WI-
232 PM CDT SUN MAY 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR JUNEAU COUNTY
UNTIL 300 PM CDT...

AT 225 PM...STRONG TO SEVERE THUNDERSTORMS EXTENDED FROM NEAR 
MAUSTON THROUGH NECEDAH...BUT OTHER STORMS WERE NEAR MATHER AND IN 
THE FAR SOUTH END OF THE COUNTY. BOATERS ALONG THE WISCONSIN RIVER
SHOULD BE TO SHORE BY NOW.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NECEDAH AND THE NECEDAH WILDLIFE REFUGE AROUND 235 PM...
  KENS MARINA AND CAMPGROUND AND THE SPRAGUE MATHER FLOWAGE AROUND
  240 PM...
  NEW MINER AND SPRAGUE AROUND 245 PM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS OCCASIONALLY PRODUCE TORNADOES...AND CAN DO SO QUICKLY.
MOVE INTO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS.

&&

LAT...LON 4364 8980 4376 9026 4426 9031 4425 8991
      4419 8993 4418 8990 4415 8993 4416 8997
      4408 9003 4400 9000 4398 8996 4391 8998
      4386 8996 4378 8986 4370 8983 4367 8979
TIME...MOT...LOC 1930Z 214DEG 51KT 4389 9004
WIND...HAIL <50MPH 1.00IN

$$

SHEA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:00 AM CDT, 11 hours 16 minutes earlier.

Area forecast discussion, May 22, 3:00 AM CDT, 11 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
300 AM CDT SUN MAY 22 2011

.SHORT TERM...TODAY THROUGH TUESDAY

FORECAST CONCERNS FOCUS ON THE STRONG TO SEVERE THUNDERSTORM
POTENTIAL THIS AFTERNOON AND EVENING.

LATEST 88-D IMAGERY HAS A LINE OF SHOWERS/STORMS EXTENDING FROM
CENTRAL MN INTO WESTERN WI...ALONG A SFC TROUGH/WARM FRONT AND
WITHIN THE MAIN RIBBON OF 850 MB MOISTURE TRANSPORT. SHOWERS AND
STORMS EXTENDED FURTHER SOUTH ACROSS EASTERN IA/WESTERN ILL. ALL THE
PCPN WAS FAIRLY PROGRESSIVE...WITH THE LINE OF STORMS MOVING NORTH
AND THE PCPN TO THE SOUTH TRACKING EAST. THESE TRENDS WOULD FAVOR A
BREAK FROM PCPN CHANCES FOR THE FORECAST AREA THIS MORNING.

A LOW PRESSURE SYSTEM WILL GRIND EAST OUT OF THE NORTHERN
PLAINS...MOVING OVER NORTHWEST WI THIS EVENING. AN ASSOCIATED COLD
FRONT WILL RUN SOUTH OF THE LOW...TRACKING ACROSS THE FORECAST AREA
DURING THE LATE AFTERNOON/EARLY EVENING HOURS. 1500-2000 J/KG OF
MUCAPE DEVELOPS AHEAD OF THE FRONT...WITH 40 TO 50 KTS OF 0-6 KM
SHEAR. BOTH SUPPORT STORM ORGANIZATION AND STRONG TO SEVERE
THUNDERSTORM DEVELOPMENT. 0-1 KM SHEAR IS STRONG AT 20+
KTS...ALTHOUGH NOT STRONGLY DIRECTIONAL AT THIS TIME. ALONG WITH A
LARGE HAIL AND WIND THREAT...TORNADOES ALSO LOOK POSSIBLE. ANY SHIFT
IN THE SFC WINDS TO MORE SOUTHEAST IN DIRECTION WOULD INCREASE THE
TORNADO THREAT. HOW THIS ALL PLAYS OUT ISN/T CRYSTAL CLEAR YET.

THE 22.00Z SHORT TERM MODELS OF THE
NAM12/SPCWRF/NMM4/ARW4/HRRR/RUC13...ALONG WITH 00Z THE GEM AND
GFS...POINT TO TWO SCENARIOS TODAY. THE FIRST WOULD FIRE
SHOWERS/THUNDERSTORMS OUT AHEAD OF THE COLD FRONT...WITH THE
DEVELOPMENT ACROSS THE FORECAST AREA AROUND 18Z...EXITING EAST BY
00Z. THE OTHER SOLUTION FAVORS DEVELOPMENT ALONG OUTFLOW BOUNDARIES
AND 850 MOISTURE AXIS OVER SOUTHERN/EASTERN IOWA LATE THIS
MORNING...PUSHING THIS ACTIVITY INTO NORTHERN ILL/SOUTHERN WI THIS
AFTERNOON. MUCH OF THIS COULD SKIRT JUST EAST OF THE FORECAST AREA.
MEANWHILE...MORE CONVECTION WOULD FIRE ALONG THE COLD FRONT THIS
AFTERNOON...TRACKING EAST ACROSS THE FORECAST AREA IN THE 21-03Z
TIME FRAME. BOTH HAVE THE POTENTIAL FOR SEVERE WEATHER AND BOTH
WOULD BRING PCPN TO THE REGION. THE GREATER SEVERE RISK WOULD DIFFER
THOUGH...AND TIMING DEFINITELY IMPACTED ALSO.

FOR NOW...WILL LEAN ON MOST OF THE CONVECTION FIRING AHEAD OF THE
FRONT...IMPACTING THE FORECAST AREA THIS AFTERNOON. THINK THIS HAS
THE MOST SUPPORT BASED ON WATERVAPOR IMAGERY...RADAR AND SFC OBS.

THE VERTICALLY STACKED SYSTEM WILL BE EXITING EAST
OVERNIGHT...MOVING INTO CANADA MONDAY MORNING AND WEAKENING AS IT
DOES. A SFC TROUGH WILL HANG WEST OF THE LOW...AND THERE ARE SOME
HINTS OF BITS OF UPPER LEVEL ENERGY ROTATING AROUND THE BACKSIDE OF
THE UPPER LOW. MOSTLY SINKING AIR INDICATED VIA QG DIVERGENCE AND
OMEGA FIELDS...BUT PERKY 1000-850 MB LAPSE RATES AROUND 9 C/KM IN
THE AFTERNOON WITH LOW LEVEL SATURATION LINGERING. 22.00Z GFS AND
NAM SUGGEST SOME LIGHT QPF WOULD DEVELOP AROUND THE SFC TROUGH ON
MONDAY...AND WILL LIKELY HANG ON TO THE SHOWER CHANCES...MOSTLY FOR
THE AFTERNOON HOURS.

THE TROUGH WILL SLIP SOUTH FOR TUE WHILE HIGH PRESSURE SINKS OVER
THE NORTHERN GREAT LAKES. ALONG WITH DRIER CONDITIONS AND SOME
SUNSHINE //ESPECIALLY IN THE NORTH//...COOLER AIR WILL ALSO RETURN.
850 MB TEMPS FALL OFF FROM 12 C TODAY TO 6 C ON TUESDAY.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY

GFS AND ECMWF CONTINUE TO POINT TO AN UPPER LEVEL TROUGH SPINNING
EAST OUT OF THE PLAINS MID WEEK. THE EC IS NOT AS FAR NORTH AS SOME
PREVIOUS RUNS...BUT WOULD STILL BRING SOME PCPN TO NORTHEAST
IA/SOUTHWEST WI ON WED. THE GFS HAS TRENDS A BIT FARTHER
NORTH...ALTHOUGH NOT AS NORTH AS A EC. IT WOULD SEEM THEY ARE
TRENDING TOWARD A MORE MUTUAL TRACK...WHICH COULD BRING SOME PCPN
CHANCES TO THE FAR SOUTHERN PORTION OF THE FORECAST AREA. WILL STAY
WITH THE CONSENSUS/GFS SOLUTIONS FOR THIS TIME FRAME. LOOKING OUT
AT THE HOLIDAY WEEKEND...BOTH MODELS WANT TO BRING AN UPPER LEVEL
SHORTWAVE TROUGH ONTO THE WEST COAST...RIDE IT OVER A RIDGE AND
BRING IT..POTENTIAL...ACROSS THE UPPER MISSISSIPPI RIVER VALLEY. THE
EC WOULD SLIP IT INTO THE AREA FOR FRI NIGHT/SAT...AND THEN HAVE
THIS PIECE OF ENERGY BECOME PART OF A CLOSED 500 MB LOW WHICH WOULD
ANCHOR OVER THE EASTERN GREAT LAKES. THIS SCENARIO WOULD LEAD TO
RAIN CHANCES FOR THE EARLY PART OF THE WEEKEND...BUT POSSIBLY DRY
AFTER THAT. THE GFS IS CONSIDERABLY DIFFERENT COMPARED TO SOME OF
ITS PREVIOUS RUNS...WHICH WERE SIMILAR TO THE EC. THE GFS WOULD
DRIVE THE TROUGH THROUGH THE RIDGE...SINKING IT SOUTHEAST ACROSS THE
MID MISSISSIPPI RIVER VALLEY. THE REGION WOULD STAY RAIN FREE UNDER
THIS SCENARIO. CONFIDENCE SHAKY HEADING INTO THE WEEKEND...ALTHOUGH
LIKE THE CONSISTENCY OF THE EC MORE. WILL LEAN ON THE EC/CONSENSUS
IN THIS PERIOD.

&&

.AVIATION...TODAY AND TONIGHT

QUIET VFR CONDITIONS EXPECTED THROUGH THIS MORNING...WITH THE AREA
BETWEEN SHORTWAVES ROTATING AROUND THE UPPER LOW OVER SD. UPPER LOW
WILL DRIFT INTO CENTRAL MN TODAY...WITH THE NEXT SHORTWAVE TO IMPACT
THE AREA APPROACHING FOR THIS AFTERNOON AND EARLY EVENING. ANOTHER
ROUND OF SHRA/TSRA EXPECTED TO DEVELOP AND MOVE ACROSS THE TAF SITES
DURING THE AFTERNOON AND EARLY EVENING HOURS. SOME OF THE TSRA THIS
AFTERNOON/EARLY EVENING COULD BE STRONG/SEVERE...WITH AN HOUR OR TWO
OF IFR CIGS/VSBYS ALONG WITH WINDS G30-40KTS AT THE TAF SITES AS
THEY PASS. TIMING DIFFICULT ON THESE AND WILL LEAVE MENTION IN TAFS
AS VCTS/CB IN ROUGHLY THE 19Z-00Z TIME-FRAME THIS AFTERNOON AT THIS
TIME. 18Z TAF SET SHOULD BE ABLE TO ADD TIMING/DETAIL AT BOTH KRST/
KLSE WITH CONVECTION EXPECTED TO BE DEVELOPING WEST OF THE FCST AREA
BY THEN. VFR CONDITIONS EXPECTED TONIGHT WITH SUBSIDENCE IN THE WAKE
OF THE PASSING SHORTWAVE AND SOUTHWEST/WEST WINDS SPREADING ACROSS
THE AREA AS THE SFC LOW MOVES ACROSS NORTHERN WI. NORTHWEST 925-
850MB FLOW ON THE BACK SIDE OF THE SFC-MID LEVEL LOW ADVECTS
INCREASING LOW LEVEL MOISTURE SOUTHEAST INTO THE AREA LATE TONIGHT/
MON MORNING...WITH CIGS TOWARD THE END OF THE TAF PERIOD EXPECTED TO
LOWER BACK INTO THE 2K TO 3.5K FT RANGE.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM... RIECK
AVIATION.......... RRS
Hazardous weather outlook, May 22, 12:47 PM CDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1247 PM CDT SUN MAY 22 2011

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-231100-
ALLAMAKEE-CHICKASAW-CLAYTON-DODGE-FAYETTE-FILLMORE-FLOYD-HOUSTON-
HOWARD-MITCHELL-MOWER-OLMSTED-WABASHA-WINNESHIEK-WINONA-
1247 PM CDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA AND
SOUTHEAST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WAS LOCATED NEAR INTERSTATE 35 EARLY THIS AFTERNOON
WITH UNSTABLE AIR OUT AHEAD OF IT OVER SOUTHEAST MINNESOTA AND
NORTHEAST IOWA. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THAT
FRONT THIS AFTERNOON...AND SHIFT EAST INTO WISCONSIN BY LATER
AFTERNOON...ENDING THE THREAT.

WIND PROFILES WILL ALLOW FOR SUPERCELL THUNDERSTORMS TODAY...
ESPECIALLY IN AREAS THAT RECEIVE MORE SUNSHINE. THE THREATS ARE
LARGE HAIL...DAMAGING WINDS...AND TORNADOES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES CONTINUE MONDAY AND AGAIN FRIDAY NIGHT. SEVERE
WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS SHOULD BE PREPARED FOR ACTIVATION THIS AFTERNOON IN
THE 1 TO 4 PM WINDOW.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WIZ017-029-032>034-041>044-053>055-061-231100-
ADAMS-BUFFALO-CLARK-CRAWFORD-GRANT-JACKSON-JUNEAU-LA CROSSE-MONROE-
RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
1247 PM CDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHWEST INTO
CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THE ATMOSPHERE WAS DESTABILIZING RAPIDLY EARLY THIS AFTERNOON AS
MORE HUMID AIR MOVED INTO THE AREA. THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG THE MISSISSIPPI RIVER EARLY THIS AFTERNOON AND PRESS
EAST. THESE STORMS WILL AFFECT WISCONSIN THROUGH ABOUT 3 PM. A COLD
FRONT WAS LOCATED FURTHER WEST IN MINNESOTA AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG THAT FRONT...AND MOVE INTO WISCONSIN LATER
THIS AFTERNOON AND EARLY EVENING...PROVIDING A SECOND ROUND OF
STORMS. THE THREAT OF THUNDERSTORMS WILL END BY EARLY EVENING AS THE
STORMS PUSH INTO EASTERN WISCONSIN.

WIND PROFILES WILL ALLOW FOR SUPERCELL THUNDERSTORMS TODAY...
ESPECIALLY IN AREAS THAT RECEIVE MORE SUNSHINE. THE THREATS ARE
LARGE HAIL...DAMAGING WINDS...AND TORNADOES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES CONTINUE MONDAY AND AGAIN FRIDAY NIGHT. SEVERE
WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS
AFTERNOON AND VERY EARLY EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

BAUMGARDT

In the hours before

Local storm report, May 22, 1:14 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
114 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     HAIL             2 E LA CROSSE           43.83N 91.19W
05/22/2011  E0.75 INCH       LA CROSSE          WI   AMATEUR RADIO

            LA CROSSE WFO, MOSTLY PEA SIZE-WITH A FEW 3/4

&&

TMS
Local storm report, May 22, 1:53 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
153 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     HAIL             NEILLSVILLE             44.56N 90.59W
05/22/2011  E0.88 INCH       CLARK              WI   AMATEUR RADIO

&&

DAVIS
Special weather statement, May 22, 2:04 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
204 PM CDT SUN MAY 22 2011

WIZ017-029-034-042-053-055-222100-
CLARK-JACKSON-MONROE-RICHLAND-TAYLOR-VERNON-
204 PM CDT SUN MAY 22 2011

...STRONG THUNDERSTORMS MOVING TOWARD CENTRAL WISCONSIN...

A 2 PM...RADAR INDICATED A NORTH-TO-SOUTH ORIENTED LINE OF STRONG
THUNDERSTORMS FROM MEDFORD...SOUTH TO NEILLSVILLE...SOUTH TO NEAR
TOMAH...LA FARGE...AND MUSCODA. THIS LINE WAS MOVING EAST AT ABOUT
45 MPH.

THESE STORMS CONTINUE TO PRODUCE PEA TO NICKEL SIZED HAIL...BRIEF
HEAVY RAIN...AND FREQUENT LIGHTNING. THE LIGHTNING IS THE MAIN
THREAT WITH THESE STORMS.

THE STORMS WILL PRESS OUT OF THE AREA BY 3 PM. HOWEVER...ANOTHER
ROUND OF STORMS ARE EXPECTED LATER THIS AFTERNOON WITH A COLD
FRONT MOVING THROUGH.

A TORNADO WATCH IS IN EFFECT UNTIL 8 PM THIS EVENING.

WIZ043-044-222100-
ADAMS-JUNEAU-
204 PM CDT SUN MAY 22 2011

...STRONG THUNDERSTORMS MOVING TOWARD CENTRAL WISCONSIN...

A 2 PM...RADAR INDICATED A NORTH-TO-SOUTH ORIENTED LINE OF STRONG
THUNDERSTORMS FROM NEILLSVILLE...SOUTH TO NEAR TOMAH...AND TO LA
FARGE. THIS LINE WAS MOVING EAST AT ABOUT 45 MPH AND WILL AFFECT
CENTRAL WISCONSIN THROUGH 4 PM. AREAS THAT WILL BE AFFECTED
INCLUDE...NEW LISBON...WISCONSIN DELLS...NECEDAH...AND ADAMS-
FRIENDSHIP.

THESE STORMS CONTINUE TO PRODUCE PEA TO NICKEL SIZED HAIL...BRIEF
HEAVY RAIN...AND FREQUENT LIGHTNING. THE LIGHTNING IS THE MAIN
THREAT WITH THESE STORMS. TAKE SHELTER WHEN THE STORMS APPROACH.

THE STORMS WILL PRESS OUT OF THE AREA BY 4 PM. HOWEVER...ANOTHER
ROUND OF STORMS ARE EXPECTED LATE THIS AFTERNOON INTO THE VERY EARLY
EVENING WITH A COLD FRONT MOVING THROUGH.

A TORNADO WATCH IS IN EFFECT UNTIL 8 PM THIS EVENING.

BAUMGARDT
Special weather statement, May 22, 2:09 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
209 PM CDT SUN MAY 22 2011

WIZ017-029-034-042-053-055-222100-
CLARK-JACKSON-MONROE-RICHLAND-TAYLOR-VERNON-
209 PM CDT SUN MAY 22 2011

...STRONG THUNDERSTORMS MOVING TOWARD CENTRAL WISCONSIN...

AT 2 PM...RADAR INDICATED A NORTH-TO-SOUTH ORIENTED LINE OF STRONG
THUNDERSTORMS FROM MEDFORD...SOUTH TO NEILLSVILLE...SOUTH TO NEAR
TOMAH...LA FARGE...AND MUSCODA. THIS LINE WAS MOVING EAST AT ABOUT
45 MPH.

THESE STORMS CONTINUE TO PRODUCE PEA TO NICKEL SIZED HAIL...BRIEF
HEAVY RAIN...AND FREQUENT LIGHTNING. THE LIGHTNING IS THE MAIN
THREAT WITH THESE STORMS.

THE STORMS WILL PRESS OUT OF THE AREA BY 3 PM. HOWEVER...ANOTHER
ROUND OF STORMS ARE EXPECTED LATER THIS AFTERNOON WITH A COLD
FRONT MOVING THROUGH.

A TORNADO WATCH IS IN EFFECT UNTIL 8 PM THIS EVENING.

WIZ043-044-222100-
ADAMS-JUNEAU-
209 PM CDT SUN MAY 22 2011

...STRONG THUNDERSTORMS MOVING TOWARD CENTRAL WISCONSIN...

AT 2 PM...RADAR INDICATED A NORTH-TO-SOUTH ORIENTED LINE OF STRONG
THUNDERSTORMS FROM NEILLSVILLE...SOUTH TO NEAR TOMAH...AND TO LA
FARGE. THIS LINE WAS MOVING EAST AT ABOUT 45 MPH AND WILL AFFECT
CENTRAL WISCONSIN THROUGH 4 PM. AREAS THAT WILL BE AFFECTED
INCLUDE...NEW LISBON...WISCONSIN DELLS...NECEDAH...AND ADAMS-
FRIENDSHIP.

THESE STORMS CONTINUE TO PRODUCE PEA TO NICKEL SIZED HAIL...BRIEF
HEAVY RAIN...AND FREQUENT LIGHTNING. THE LIGHTNING IS THE MAIN
THREAT WITH THESE STORMS. TAKE SHELTER WHEN THE STORMS APPROACH.

THE STORMS WILL PRESS OUT OF THE AREA BY 4 PM. HOWEVER...ANOTHER
ROUND OF STORMS ARE EXPECTED LATE THIS AFTERNOON INTO THE VERY EARLY
EVENING WITH A COLD FRONT MOVING THROUGH.

A TORNADO WATCH IS IN EFFECT UNTIL 8 PM THIS EVENING.

BAUMGARDT
Local storm report, May 22, 2:12 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
212 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     HAIL             1 W KASSON              44.03N 92.77W
05/22/2011  E0.88 INCH       DODGE              MN   TRAINED SPOTTER

&&

ZTAYLOR
Local storm report, May 22, 2:16 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
216 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     HAIL             2 ESE MANTORVILLE       44.05N 92.72W
05/22/2011  E0.50 INCH       DODGE              MN   AMATEUR RADIO

&&

ZTAYLOR

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 2:48 PM CDTTornado WarningARXAdams, Juneau27 min
May 22, 4:16 PM CDTTornado WarningARXLa Crosse, Vernon29 min
May 22, 4:39 PM CDTSevere Thunderstorm WarningARXLa Crosse, Monroe, Vernon66 min
May 22, 4:49 PM CDTSevere Thunderstorm WarningARXCrawford, Grant56 min
May 22, 4:56 PM CDTTornado WarningARXMonroe34 min
May 22, 5:04 PM CDTTornado WarningARXTaylor26 min
May 22, 5:05 PM CDTAreal Flood AdvisoryARXLa Crosse95 min
May 22, 5:05 PM CDTSevere Thunderstorm WarningARXJackson, La Crosse, Monroe25 min
May 22, 5:07 PM CDTTornado WarningARXClark, Taylor38 min
May 22, 5:28 PM CDTTornado WarningARXJuneau, Monroe32 min
May 22, 5:30 PM CDTSevere Thunderstorm WarningARXJackson, Juneau30 min
May 22, 5:41 PM CDTSevere Thunderstorm WarningARXRichland49 min
May 22, 5:57 PM CDTTornado WarningARXJuneau19 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.